Texas, 2014

Ice Storm in Texas, January 23 to 24, 2014

January 23 to 24, 2014 · NWS CRP · 5 events in 5 counties and zones

During the afternoon on January 23rd, 2014, a strong Arctic cold front moved through South Texas. Temperatures dropped around 20 degrees in 3 hours and around 30 degrees in 6 hours after the front had passed.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

During the afternoon on January 23rd, 2014, a strong Arctic cold front moved through South Texas. Temperatures dropped around 20 degrees in 3 hours and around 30 degrees in 6 hours after the front had passed. Maximum wind gusts behind the front across most of South Texas averaged between 35 and 40 mph. Bob Hall Pier recorded a peak wind gust of 49 mph, the Naval Air Station in Corpus Christi recorded a peak wind gust of 48 mph, and the Corpus Christi International Airport recorded a peak wind gust of 46 mph during the evening of the 23rd.

Overrunning moisture along with an upper level disturbance aided in the development of precipitation behind the cold front. As temperatures plummeted into the 30s, a wintry mix of precipitation began to develop as early as 800 PM CST on the 23rd across the northern Brush Country. As the Arctic air mass became more entrenched across South Texas during the late evening and overnight hours, freezing rain and freezing drizzle sometimes mixed with sleet became the more dominant precipitation type across much of South Texas. The wintry precipitation ended around 900 AM CST on the 24th along the coast. Ice accumulations averaged from less than a tenth of an inch to around an eighth of an inch for most of South Texas except for portions along the Middle Texas Coast where no ice accumulation occurred since the temperatures within this area remained just above freezing. Ice accumulations around an eighth of an inch occurred across portions of Jim Wells, Live Oak, Bee, Goliad, and Victoria counties.

Multiple vehicle accidents occurred across South Texas due to the icy roads and bridges. Even portions of Interstate 35, Interstate 37, and US Highway 181 along with the Harbor Bridge were closed briefly during the morning of the 24th. Most roads were re-opened by 1000 AM CST on the 24th as the temperatures slowly rose above freezing. Many schools either delayed or canceled classes. Flights were delayed for several hours at the Victoria Regional Airport. Power outages were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 23, 10:57 PM CST, 33 minutes earlier.

Area forecast discussion, Jan 23, 10:57 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1057 PM CST THU JAN 23 2014

.DISCUSSION...UPDATED FOR 06Z AVIATION.

&&

.AVIATION...WINDS WILL CONTINUE TO BE GUSTY THROUGH THE EARLY PART
OF THE TAF PERIOD...WITH GUSTS IN EXCESS OF 30 KNOTS AT CRP
THROUGH 12Z. NEXT CONCERN WILL BE THREAT OF FROZEN PRECIPITATION
AS COLD AIR DEEPENS ACROSS SOUTH TEXAS. ANTICIPATE A TRANSITION
OVER TO A MIX OF LIGHT FREEZING RAIN AND SLEET AT ALI/VCT/LRD
AROUND 09Z/10Z AND PERSIST THROUGH THE EARLY TO MID MORNING.
CONFIDENCE IS LOWER AS TO WHETHER OR NOT FROZEN PRECIP WILL IMPACT
THE CRP TAF SITE SO WILL OMIT FROM THE FORECAST. GENERALLY MVFR TO
IFR CEILINGS CAN BE EXPECTED OVERNIGHT INTO FRIDAY MORNING. A
RETURN TO VFR CONDITIONS IS NOT ANTICIPATED UNTIL THE LAST 6 HOURS
OF THE FORECAST.

&&

.PREV DISCUSSION... /ISSUED 927 PM CST THU JAN 23 2014/

DISCUSSION...POWERFUL DENSE ARCTIC AIRMASS CONTINUES TO IMPACT S
TX THIS EVENING WITH INTENSE LLVL WIND FIELD DRAPED OVER EASTERN
HALF OF CWA. SFC WINDS CONTINUE TO GUST TO NEAR 50 MPH ACROSS
COASTAL COUNTIES AND A WIND ADVISORY CONTINUES REMAINS IN EFFECT.
WILL NOT BE MAKING ANY SIGNIFICANT CHANGES TO THE WINTER WEATHER
HEADLINES WITH THE EVENING UPDATE /OTHER THAN TO ADD WEBB CO TO
FREEZE WARNING/. LATEST HI RES GUIDANCE INDICATES LIGHT PRECIP
SHOULD CONTINUE TO BREAK OUT THROUGH LATE EVENING AND THEN
GRADUALLY SHIFT TO THE EAST BY LATE IN THE NIGHT AND THROUGH
FRIDAY MORNING. HOW LOW SFC TEMPS DROP WILL BE CRITICAL FACTOR FOR
WINTER WX TONIGHT. FEEL THAT MANY INLAND LOCATIONS WILL FALL RIGHT
TO OR JUST BELOW FREEZING BY LATE TONIGHT...WHICH WOULD ALLOW FOR
PRECIP TO STICK TO THE SFC...ESPECIALLY ON ELEVATED ROADWAYS.
THICK WARM LAYER AT H9 TO H85 SHOULD ALLOW FOR MOST PRECIP TO MELT
COMPLETELY...THOUGH WESTERN AND SOME NORTHERN ZONES MAY HAVE SOME
SLEET MIXED IN AT TIMES. BRIEF PERIOD OF LIGHT SNOW MAY OCCUR
ACROSS FAR WESTERN ZONES BY LATE TONIGHT...BUT MOISTURE IN THE
SNOW GROWTH LAYER OF THE ATMOSPHERE MAY BE DRYING OUT...WITH ONLY
FREEZING DRIZZLE OCCURRING INSTEAD. ALL IN ALL...WILL CONTINUE TO
MONITOR TEMPERATURE TRENDS OVERNIGHT. FAR WESTERN NUECES/KLEBERG
COUNTIES MAY APPROACH THE FREEZING LEVEL OVERNIGHT...BUT
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN WINTER WX ADVY AT THIS
TIME. EXPECT ADDITIONAL UPDATES THROUGH THE NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    34  38  36  58  47  /  70  50  20  10  10
VICTORIA          29  35  35  56  43  /  80  40  10  10  10
LAREDO            33  42  34  62  46  /  50  20  10  10  10
ALICE             32  38  35  58  45  /  60  40  10  10  10
ROCKPORT          33  38  36  58  50  /  70  60  20  10  10
COTULLA           30  41  33  58  42  /  50  20  10  10  10
KINGSVILLE        34  38  34  59  46  /  60  50  10  10  10
NAVY CORPUS       37  41  37  59  51  /  70  60  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING FROM 3 AM TO 10 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: BEE...CALHOUN...DUVAL...GOLIAD...JIM WELLS...LA
     SALLE...LIVE OAK...MCMULLEN...REFUGIO...VICTORIA...WEBB.

     WINTER WEATHER ADVISORY FROM 2 AM TO NOON CST FRIDAY FOR THE
     FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...JIM
     WELLS...LA SALLE...LIVE OAK...MCMULLEN...SAN PATRICIO...
     WEBB.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: BEE...GOLIAD...JIM WELLS...LIVE OAK...REFUGIO...
     VICTORIA.

     WIND CHILL ADVISORY UNTIL NOON CST FRIDAY FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     WIND ADVISORY UNTIL 3 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     ARANSAS...CALHOUN...KLEBERG...NUECES...SAN PATRICIO.

     WINTER STORM WARNING FROM 2 AM TO NOON CST FRIDAY FOR THE
     FOLLOWING ZONES: GOLIAD...REFUGIO...VICTORIA.

GM...SMALL CRAFT ADVISORY FROM 7 AM TO 6 PM CST FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY
     TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

     GALE WARNING UNTIL 7 AM CST FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
     COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20
     TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR.

&&

TB/78...AVIATION
Hazardous weather outlook, Jan 23, 3:57 PM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
357 PM CST THU JAN 23 2014

TXZ229>234-239>247-242200-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
357 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

A WINTER STORM WARNING FOR ICE AND SLEET IS IN EFFECT FROM 2 AM TO NOON
CST FRIDAY FOR GOLIAD...VICTORIA AND REFUGIO COUNTIES.

A WINTER WEATHER ADVISORY FOR ICE AND SLEET IS IN EFFECT FROM 2 AM
TO NOON CST FRIDAY FOR THE COUNTIES OF BEE...CALHOUN...LA
SALLE...MCMULLEN... LIVE OAK...WEBB...DUVAL...JIM WELLS...SAN
PATRICIO AND ARANSAS.

A WIND CHILL ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST FRIDAY FOR ALL OF SOUTH TEXAS...WITH WIND CHILLS FROM THE
UPPER TEENS TO THE MID 20S.

A FREEZE WARNING IS IN EFFECT FOR LOCATIONS NEAR AND NORTH OF A
WOODSBORO TO SKIDMORE TO ALICE TO FREER TO ENCINAL LINE... WHERE
FREEZING TEMPERATURES ARE EXPECTED FOR AT LEAST TWO HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY AND COLD CONDITIONS TUESDAY MORNING BEHIND A COLD FRONT MAY
BRIEFLY CAUSE WIND CHILLS OVER THE NORTHERN EDGE OF SOUTH TEXAS TO
FALL BELOW 25 DEGREES...POSSIBLY NECESSITATING A WIND CHILL ADVISORY FOR
A COUPLE HOURS BEFORE DAWN. ADDITIONALLY...FREEZING TEMPERATURES
ARE LIKELY OVER THE SAME AREA TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-242200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
357 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM CST
FRIDAY FRIDAY FOR THE GULF OF MEXICO OUT TO 60 NM OFFSHORE.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 7
AM CST FRIDAY FOR THE BAYS AND WATERWAYS BAFFIN BAY TO PORT
O'CONNOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM 7 AM TO 6 PM CST FRIDAY.
SMALL CRAFT ADVISORIES ARE EXPECTED TO EXPIRE EARLY SATURDAY MORNING
AS POST FRONTAL WINDS SUBSIDE. A COLD FRONT IS EXPECTED TO BLOW THROUGH
MONDAY WITHIN A FEW HOURS OF NOON...BRINGING WINDS AND WAVES OVER
THE COASTAL WATERS TO SMALL CRAFT ADVISORY LEVELS AND POSSIBLY GALE
WARNING LEVELS MONDAY EVENING THROUGH MUCH OF TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Live Oak

When
January 23, 11:30 PM CST to January 24, 9:30 AM CST
Where
Live Oak forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Ice accumulations on bridges and overpasses closed north and south bound lanes on Interstate 37 near George West. Several accidents occurred in this area during the early morning hours.

Ice Storm, Jim Wells

When
January 24, 1:00 AM CST to 9:30 AM CST
Where
Jim Wells forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Ice accumulations on bridges and overpasses led to several car accidents. Accidents occurred across the northern part of Jim Wells County during the early morning hours on U. S. Highway 59 near Sandia. Accidents occurred later in the morning on overpasses near the intersections of Farm to Market Road 624 and U. S. Highway 281 northwest of Orange Grove. Ice accumulations were estimated to be around an eighth of an inch over central and northern portions of the county.

Ice Storm, Bee

When
January 24, 1:00 AM CST to 9:30 AM CST
Where
Bee forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Ice accumulations on overpasses caused 4 accidents on the U. S. Highway 181 Bypass around Beeville. The bypass was closed for several hours due to icing. Ice accumulations were estimated to be around an eighth of an inch in the Beeville area.

Ice Storm, Goliad

When
January 24, 1:30 AM CST to 9:30 AM CST
Where
Goliad forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Ice accumulations caused power outages for half of the city of Goliad during the early morning hours. Ice accumulations on an overpass near Fannin on U. S. Highway 59 caused an accident.

Ice Storm, Victoria

When
January 24, 1:30 AM CST to 9:30 AM CST
Where
Victoria forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Ice accumulations on overpasses caused several motor vehicle accidents on the north side of Victoria.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494640, 494625, 494641, 494642, 494643.